Hail, Keya Paha
- When
- June 23, 4:39 PM CST
- Where
- Keya Paha County, 2.53 mi W of Burton
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 42.900, -99.650
Hail up to the size of baseballs reported at this location.
Scattered severe thunderstorms developed along a warm frontal boundary over far north central Nebraska during the early evening hours of June 23rd. As this activity tracked to the east southeast, it produced hail up to the size of baseballs and wind gusts up to 70 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered severe thunderstorms developed along a warm frontal boundary over far north central Nebraska during the early evening hours of June 23rd. As this activity tracked to the east southeast, it produced hail up to the size of baseballs and wind gusts up to 70 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 1:27 PM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 227 PM CDT Wed Jun 23 2021 .SHORT TERM...(This evening through Thursday night) Issued at 200 PM CDT Wed Jun 23 2021 Satellite imagery shows a good deal of sun across western and central Nebraska and surface observations show that temperatures have responded accordingly with readings well into the 90s. Dew points are also surging up form the south, making for relatively humid conditions and dangerous heat index values at some locations. The current heat advisory looks good and no changes planned through expiration at 8PM. All of the heat and moisture is setting the stage for some vigorous convection through this evening and starting to see some towers on satellite and radar returns going up on west of the panhandle. Lapse rates are steep right up through the mid levels thanks to the strong surface heating and instability is quite robust with elevated CAPE values expected to exceed 4000J/Kg across south central Nebraska. Shear is also adequate to support organized convection. Mesoscale guidance is generally in agreement in painting a similar picture with convective initiation occurring in the panhandle along the dryline late this afternoon. Copious instability will support a large hail threat and the steep lapse rates contributing to significant DCAPE will support a wind threat. As the convection moves east this evening, expect storms will consolidate into an MCS with a continued hail/wind threat and a turn to the southeast as it exits the region a little after Midnight. A break in the action during the day on Thursday with continued warm conditions before a northern stream upper trof pulls away from the cutoff along the west coast and brings a good chance of showers and thunderstorms to the region Thursday evening into Thursday night. The atmosphere recovers well and expect good instability as approaching short wave energy generates another round of convection Thursday evening and night. Anticipate convective coverage will be a bit more widespread and anticipate a hail/wind threat once again, though will have to see how elements come together over the next few model runs to get a better handle on extent of the threat. .LONG TERM...(Friday through Wednesday) Issued at 227 PM CDT Wed Jun 23 2021 Persistent upper level ridging will be established across the western 1/3 of the country as we head into this weekend and into the first of next week. To the east of this feature across the Central and Northern Plains, a general troughing pattern will extend from central Canada southward through the Plains. This will keep conditions on the unsettled side with the potential for precipitation and somewhat cooler than average temperatures. The main opportunity for more widespread and perhaps significant precipitation will be Friday. The upper troughing begins to develop southward through the Rockies during the day Friday with general southwest flow aloft across our area. Plenty of moisture will be in place with PWATS over 1.5 to 2.0 inches, and as a shortwave ejects northeast across the area showers and thunderstorms will be likely. This will likely be the coolest of all the days of the next several due to nearly solid overcast and precipitation. Beyond Friday, there will be at least a small chance for showers though the weekend with mainly dry weather returning thereafter. Temperatures will gradually warm back to near seasonal norms by Tuesday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM CDT Wed Jun 23 2021 VFR conditions are expected to prevail across western and north central Nebraska the rest of today and into Thursday. Scattered TSTMS are expected late this afternoon and continue through this evening. Winds will generally remain 15 kts or less but will be stronger near any TSTM activity. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005>010-025>029-036>038-057>059-069>071. && SHORT TERM...Sporer LONG TERM...Taylor AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 351 PM CDT Wed Jun 23 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-242100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 351 PM CDT Wed Jun 23 2021 /251 PM MDT Wed Jun 23 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A Heat Advisory is in effect until 8 PM CDT for locations east of a line from Ogallala to Valentine. Additionally, near critical fire weather conditions are expected to continue into the evening in the Panhandle and western Sandhills where humidity could reach as low as 15%. There is a chance for thunderstorms across western and north central Nebraska this evening and overnight. Some storms may be strong to severe. The strongest storms have the ability to produce large hail, damaging winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The next chance for thunderstorms is Thursday evening across western and north central Nebraska. There is a chance that some storms may turn severe. The strongest storms have the ability to produce large hail, damaging winds, and frequent lightning. A few thunderstorms are possible on Friday into Saturday, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Wed Jun 23 2021
NEZ005-006-008-232230-
Brown NE-Eastern Cherry NE-Keya Paha NE-
451 PM CDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHERN BROWN
AND WESTERN KEYA PAHA COUNTIES UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norden, or 19 miles west of Springview, moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springview, Norden, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
LAT...LON 4275 10026 4293 10023 4294 10017 4298 9997
4293 9976 4259 9969
TIME...MOT...LOC 2151Z 275DEG 23KT 4283 10014
TaylorSpecial Weather Statement National Weather Service North Platte NE 503 PM CDT Wed Jun 23 2021 NEZ005-232245- Eastern Cherry NE- 503 PM CDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 545 PM CDT... At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near Valentine, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valentine, Highway 97 crossing the Niobrara River, Sparks, Smith Falls State Park and Schlagel Creek State Wildlife Management Area. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Nebraska. LAT...LON 4273 10073 4291 10070 4294 10020 4265 10022 TIME...MOT...LOC 2203Z 275DEG 23KT 4282 10062 Taylor
The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
Hail up to the size of baseballs reported at this location.
Thunderstorm wind gusts estimated up to 60 MPH reported at this location.
A 60 MPH wind gust reported at the O'Neill Airport.
A 62 MPH wind gust was measured at this location by a mesonet station.
A large 20 inch diameter cottonwood tree branch reported down at this location. Winds estimated at 70 MPH.
Thunderstorm wind gust of 60 MPH reported at this location.
An open faced cattle shed destroyed at this location. Wind speeds were estimated at 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966986, 966987, 966988, 966989, 966991, 966992, 966990, 966994, 966993, 966995, 966997, 966998, 966999, 967000.